Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 178, NWS San Angelo, TX

June 15, 2017Sterling County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Jun 15, 2017, 9:33 PM CDT for Sterling County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2017, 9:33 PM CDT (02:33 UTC)
Expired
Jun 15, 2017, 10:15 PM CDT
In force
42 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sterling County, TX

The radar

The San Angelo radar (KSJT), 69 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 5:11 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2521 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2521 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2685 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted.

604 
WUUS54 KSJT 160233
SVRSJT
TXC431-160315-
/O.NEW.KSJT.SV.W.0178.170616T0233Z-170616T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
933 PM CDT THU JUN 15 2017

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Central Sterling County in west central Texas...

* Until 1015 PM CDT

* At 933 PM CDT, a severe thunderstorm was located 13 miles east of
  Garden City, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Sterling City around 1000 PM CDT. 
  Broome around 1015 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3193 10126 3193 10083 3170 10084 3171 10086
      3166 10086 3172 10127
TIME...MOT...LOC 0233Z 275DEG 29KT 3182 10126 

HAIL...1.00IN
WIND...60MPH
 
$$

AJW
1 follow-up statement
477 
WWUS54 KSJT 160251
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
951 PM CDT THU JUN 15 2017

TXC431-160315-
/O.CON.KSJT.SV.W.0178.000000T0000Z-170616T0315Z/
Sterling TX-
951 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR CENTRAL STERLING COUNTY...

At 950 PM CDT, a severe thunderstorm was located near Sterling City,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Sterling City around 1000 PM CDT. 
  Broome around 1015 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3193 10126 3193 10083 3170 10084 3171 10086
      3166 10086 3172 10127
TIME...MOT...LOC 0250Z 275DEG 29KT 3181 10109 

HAIL...1.00IN
WIND...60MPH
 
$$

AJW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:22 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 15, 7:22 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
722 PM CDT Thu Jun 15 2017

.UPDATE...
Increased shower and thunderstorm chances to likely for complex
of storms moving southeast into the Country. HRRR has the storms complex
continuing move southeast into the Big Country and northern Concho
Valley...and as far east as Brown and San Saba Counties. Some
could be severe...with large hail and damaging winds the main
threats.

04

&&

.PREV DISCUSSION... /issued 629 PM CDT Thu Jun 15 2017/

AVIATION...
/00Z TAFS/

VFR conditions continue across West Central Texas early this
evening, but complex of storms across the South Plains should move
southeast and approach the area later this evening. Latest hi-res
models suggest that KABI (Abilene) will be the most likely one to
see any of these storms and will continue the VCTS for now. May
need to update once storm trajectory becomes more certain.
Otherwise, will leave storms out for now. MVFR cigs will return by
morning and will largely us the timing from this morning as a
start and stop point on the low clouds.

PREV DISCUSSION... /issued 332 PM CDT Thu Jun 15 2017/

SHORT TERM...
(Tonight and Friday)

As of mid afternoon, widely scattered thunderstorms have developed
across the dryline in Lubbok's CWA as indicated by many of the short
range models this morning. These storms are expected to continue to
develop towards the southeast and be located near the Big Country by
early evening. Additional storms may develop near Midland later this
afternoon in a manner similar to yesterday and could reach the
western border of our CWA later this evening. MLCAPE values near
3700-4200 j/kg coupled with 30-40 kts of 0-6 km shear will allow for
the possibility of some of these storms to become severe. If the
stronger cells hold together and move into our CWA, the primary
hazards will be large hail and damaging winds. The storms will
likely dissipate by midnight, leaving the best rain chances along
the western border of the CWA and the Big Country.

For tomorrow, rain chances will have diminished overnight. The heat
will once again return to West Central Texas bringing high
temperatures into the upper 90s to 104. Low temperatures tonight
are expected to drop into the low to mid 70s.

LONG TERM...
(Friday night through Thursday)

An upper level ridge will centered across northern Mexico or the
Southwest U.S. through the extended forecast, with its influence
extending into the western half of Texas. Well above normal
temperatures are forecast both Saturday and Sunday. High
temperatures on Saturday will mainly be in the 100 to 105 range. A
heat advisory may eventually be needed, as several locations may
reach or exceed 103 degrees.

An upper level trough will swing across the Plains Sunday, sending a
cold front into the Big Country Sunday afternoon. High temperatures
on Sunday will be dependent on the eventual strength and speed of
this cold front. Ahead of the front, compressional heating will
result in triple digit temperatures, while temperatures in the 80s
will be possible behind the front. For now, only minor changes were
made to temperatures, but these temperatures may need to be trended
down, especially across the northern half of the forecast area.
Slightly cooler temperature are forecast on Monday behind the front,
with highs mainly in low to mid 90s.

Upper level ridging will build back into West Central Texas for the
middle to latter part of the work week. This will result in mainly
dry conditions and temperatures above seasonal normals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 75 101  76 102 /  60  10   0   5
San Angelo 	 75 102  75 104 /  20  10   0   5
Junction 	 73  98  73 100 /   0   5   0   0
Brownwood 	 74  98  73 100 /  30  10   0   0
Sweetwater 	 74 101  75 102 /  70  10   0   5
Ozona      	 73  99  74 101 /  20  10   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/04
Hazardous weather outlook, Jun 15, 2:43 PM CDT, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
243 PM CDT Thu Jun 15 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-161945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
243 PM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered thunderstorms are possible late this
afternoon and evening mainly west of a Throckmorton, to Abilene
to Ozona line. A few storms may be severe. The main threats will
be large hail, damaging winds and dangerous lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Very hot temperatures are expected this weekend. Highs will be
10 to 15 degrees above normal, and will be near Heat Advisory
criteria, especially Friday through Sunday. This will result in
a risk of heat-related illnesses across west central Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

41

In the hours before

Local storm report, Jun 15, 8:04 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
804 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     ROBY                    32.75N 100.38W
06/15/2017                   FISHER             TX   LAW ENFORCEMENT

            POWER LINES DOWN IN ROTAN AND ROBY.

&&

EVENT NUMBER SJT1700139

MKD
Local storm report, Jun 15, 8:27 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
827 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND GST     SWEETWATER              32.47N 100.41W
06/15/2017  E60 MPH          NOLAN              TX   AMATEUR RADIO

&&

EVENT NUMBER SJT1700140

MKD
Local storm report, Jun 15, 8:57 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
857 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND GST     11 SW SWEETWATER        32.35N 100.53W
06/15/2017  M58 MPH          NOLAN              TX   MESONET

&&

EVENT NUMBER SJT1700141

MKD
Local storm report, Jun 15, 9:00 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
900 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     ROBY                    32.75N 100.38W
06/15/2017                   FISHER             TX   LAW ENFORCEMENT

            POWER LINES DOWN IN ROTAN AND ROBY. POWER POLES DOWN IN
            ROBY. ROOF DAMAGE REPORTED. TWO FOOT DIAMETER TREE BLOWN
            DOWN. NUMEROUS TREE BRANCHES DOWN.

&&

CORRECTED REMARKS

EVENT NUMBER SJT1700139

PM
Local storm report, Jun 15, 9:06 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
906 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND GST     DYESS AFB               32.42N  99.86W
06/15/2017  M58 MPH          TAYLOR             TX   ASOS

&&

EVENT NUMBER SJT1700142

PM
Local storm report, Jun 15, 9:18 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
918 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     DYESS AFB               32.42N  99.86W
06/15/2017  M62 MPH          TAYLOR             TX   ASOS

&&

EVENT NUMBER SJT1700143

MKD

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:28 PM CDTSpecial Weather StatementSJTFisher47 min
Jun 15, 7:57 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor48 min
Jun 15, 8:33 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor42 min
Jun 15, 8:39 PM CDTSevere Thunderstorm WarningSJTSterling46 min
Jun 15, 9:12 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Nolan, Shackelford, Taylor48 min
Jun 15, 9:23 PM CDTSevere Thunderstorm WarningSJTCoke, Coleman, Runnels37 min
Jun 15, 10:00 PM CDTSpecial Weather StatementSJTColeman, Concho, Runnels45 min
Jun 15, 10:32 PM CDTSpecial Weather StatementSJTBrown, Coleman43 min
Jun 16, 4:38 AM CDTHeat AdvisorySJTCoke, Crockett, Fisher, Irion, Nolan, Runnels and 2 more15 hr
Jun 16, 3:24 PM CDTHeat AdvisorySJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more29 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.